MELVIN YUDIS, M.D.; CHARLES SWARTZ, M.D.; GADDO ONESTI, M.D.; OSVALDO RAMIREZ, M.D.; DONALD SNYDER, M.D.; ALBERT BREST, M.D., F.A.C.P.
A case of methyprylon (Noludar®) poisoning treated with extracorporeal hemodialysis is reported. The patient showed dramatic clinical improvement with concomitant lowering of serum methyprylon levels from 4 to 0.4 mg/100 ml during a 9-hr period of dialysis. Only negligible quantities of methyprylon were recovered from the bath.
In vitro dialysis of methyprylon revealed this drug to be readily dialyzable with a coil clearance of 42 ml/min, about equal to that of the short-acting barbiturates. Less than 10% of the ingested dose of methyprylon was recovered in the cumulative dialysates of both our patient and the one other case in the literature. It is therefore concluded that endogenous metabolism accounts for the rapid decrease in serum levels of methyprylon.
Dialysis of toxic metabolites of the drug may possibly explain the dramatic clinical improvement seen with the reported cases of hemodialysis after methyprylon intoxication. The value of hemodialysis in methyprylon intoxication remains to be proved in view of the small total amount recoverable in the dialysates.
Learn more about subscription options.
Register Now for a free account.
YUDIS M, SWARTZ C, ONESTI G, RAMIREZ O, SNYDER D, BREST A. Hemodialysis for Methyprylon (Noludar®) Poisoning. Ann Intern Med. 1968;68:1301–1304. doi: 10.7326/0003-4819-68-6-1301
Download citation file:
Published: Ann Intern Med. 1968;68(6):1301-1304.
Emergency Medicine, Nephrology, Renal Replacement Therapy.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only